An American Addiction Centers Resource

New to the DrugAbuse.com Forums?Join or

Acamprosate

Discussion in 'Alcohol' started by Alytzar, Jan 20, 2019.

  1. Alytzar

    Alytzar Member

    I havn't drank a whole week. And i have also been taking this drug called acamprosate.. i think with psychotherapy i can not drink on my own. The acamprosate has caused me to feel dizzy and tired all the time and im over feeling this way anymore. I have issues with anxiety.. part of the reason i abused alcohol.. has anyone else ever taken acamprosate? And can you tell me the best way to wean off of it?
  2. Dominica

    Dominica Author, Writer, Recovery Advocate Community Listener

    @Alytzar

    Welcome. Thank you for reaching out. I'm glad to hear that you have quit drinking and that you're willing to undergo psychotherapy. I do believe that can help a lot.

    I am not familiar with that drug. Perhaps you can talk to your doctor about weaning off of it. I do understand anxiety issues. Perhaps working with a therapist on anxiety reduction techniques will help you out. There are some really great techniques and therapies out there to contend with it.

    There's also some great books and free information and videos online that might help you out with that anxiety.

    Please know that we're here to support and encourage you however we can. Again, I commend you on your decision to quit drinking!
  3. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener

    Welcome to the community, @Alytzar. I'm glad you found us and posted. And I'm very proud of you for being sober for one week. That's a great accomplishment.

    Unfortunately, I don't know anything about acamprosate. But I Googled it and see that it helps recovering alcoholics stay sober by maintaining the chemical balance of the brain. I also read that it must be combined with therapy and complete abstinence from alcohol to remain effective.

    I think weaning off of it would probably be a good thing if it's making you feel dizzy and tired, although I also wonder if those side effects could be a result of your body getting used to living alcohol-free. It's hard to say. In any case, I think talking to your doctor is the best advice I can give you. It's always better to consult a medical professional with regards to stopping a medication.

    I wish you continued success on your path to recovery. Continuing with therapy is a good idea, so be sure to do that. And let us know how you're doing from time to time. We're here to help, support, encourage, and listen.

    Sending you lots of positive energy and hope.
  4. Pomapoomom

    Pomapoomom Member

    Hi there. I was on acamporsate several years ago. It is prescribed in the U.K when you first stop drinking to help with the cravings. It is usually only prescribed for a matter of months and is not a long term course. If you are feeling dizzy from it, I would speak to your G.P but you should find these side effects relent. It is not an addictive drug so you shouldn’t need weaning off it. I would persevere if I were you. I, too, suffer from anxiety and believe this was one of the reasons I used alcohol to sel medicate. Have you spoken to your doctor about medication such as Propranolol for the anxiety. I found, that overtime, this has remarkably reduced the severity and frequency of my anxiety attacks and has had a knock on effect of reducing my alcohol relapses. I also found that when I stopped drinking and was going through withdrawals, my anxiety was severe. Anxiety, is, unfortunately part of withdrawals for some people and that could be why you are experiencing it now, especially. Definitely speak to your doctor to discuss. There is no need to worry about coming off Acamporsate yet.
    deanokat and Dominica like this.
  5. deanokat

    deanokat DrugAbuse.com Community Organizer Community Listener